South Carolina, 2002

Tornadoes and Hail in South Carolina, May 4, 2002

May 4, 2002 · NWS CHS · 6 events in 3 counties and zones

A cluster of strong thunderstorms developed over central and northern Dorchester County. These thunderstorms were moving to the east at 50 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

A cluster of strong thunderstorms developed over central and northern Dorchester County. These thunderstorms were moving to the east at 50 mph. Several weak tornadoes developed in this cluster of thunderstorms. There were numerous reports of funnel clouds over central and northern Dorchester County and lower Berkeley County. When the funnels did come in contact with the ground, it was only for short periods of time.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at May 4, 1:35 PM EST, 5 hours 55 minutes earlier.

Area forecast discussion, May 4, 1:35 PM EST, 5 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
235 PM EDT SAT MAY 4 2002

LAST FEW HOURS HAS SEEN A DECREASE IN AREAL COVG OF PCPN SHIELD ACRS
E/CNTRL GA AND THE MIDLANDS OF S/CAROLINA. SFC ANLYS INDICATED
FIRST WAVE ON FRONT ALREADY OFF THE COAST OF S/CAROLINA AND SECOND
AREA MOVG THRU ERN AL. MODELS ARE IN RELATIVELY GOOD AGREEMENT MOVG
THIS SECOND AREA ACRS THE CENTRAL PORTION OF OUR CWA AND
STRENGTHENING THE LOW NE OF OUR COASTAL WATERS EARLY SUN MORNING.
WIND DIR WILL BE A DIFFICULT CALL OVERNIGHT...BUT WILL INIT WINDS OUT
OF THE W/SW ACRS SRN ZONES. WAS INITIALLY INCLINED TO GO LIKELY POPS
EARLY FIRST PD...BUT LATEST TREND HAS PUSHED TOWARD A LOWER CHC
TONIGHT. SRN ZONES STILL HAVE SEVERAL HOURS OF SUN AND HEAT SO A FEW
STRONG TSTMS CAN PUSH E ACRS THAT AREA THIS EVENING IN MODERATE CONVG
ZONE. WILL WORD FOR A LOWER CHC OF TSTMS NORTH THOUGH IN COOLER AND
MORE STABLE AREA. BY SUN MORNING...WEAK UPR WAVES WILL BE EXITING TO
OUR E AND HIGH PRES IS BUILDING DOWN THE COAST USHERING IN DEEP
DRYNESS. WILL HANG ON TO A SLGT CHC SHOWERS FOR SRN COASTAL ZONES
EARLY SUN. VERY LITTLE CHG ANTICIPATED FOR THE EXTENDD. COOLER TEMPS
THRU MON WILL BEGIN TO REBOUND CLOSER TO THE 90 DEG MARK BY MID-WEEK.
WILL GO AHEAD AND INSERT A SMALL POP FOR THU AFTN AS AIRMASS MOISTENS
AND HEATS UP AHEAD OF WEAKENING FRONT. THAT FRONT IS EXPECTED OFF THE
COAST BY EARLY FRI...DRYING OUT THE AIRMASS AND RETURNING TEMPS NEAR
NORMAL FOR DAYS 6 AND 7.

CWF...FNT NOW MEANDERING JST N OF SAV RVR WL PUSH S OF THE WATERS
BY EARLY SUN MRNG. AS ANTICIPATED...SOME OF THE HIER WVS TO THE N
HAVE TRANSLATED INTO NRN SC WATERS...WI 5 FT REPORTED PAST FEW HOURS
AT 41004. AS FLO BECOMES MORE OFFSHORE WI SFC LOW MOVG AWAY FM AREA
TNT...SHUD SEE WVS DIMINISH. WIND DIR WL COME ARND TO N/NW BY EALRY
SUN MRNG ALL WATERS...BACK TO NE/E SUN NGT AS HIGH PRES BLDS DOWN THE
CST...THEN BECMG E/SE MON AS HIGH MOVES ENE OF THE AREA. PG STL NOT
THAT IMPRESSIVE THRU THE CYCLE...SO NO SCA CONDS XPCTD ANYTIME SOON.
WL INIT WI SCEC NRN SC WATERS DUE TO WVS.

CHS   60  79  61  84 /  40  10   0   0
SAV   62  80  60  85 /  40  20   0   0
CHL   65  77  68  80 /  40  10   0   0
NBC   61  79  61  84 /  40  10   0   0
RBW   57  79  59  84 /  40  10   0   0

.CHS...
GA...NONE.
SC...NONE.

In the hours before

Special weather statement, May 4, 2:10 PM EST, 5 hours 20 minutes before
GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>050-050300-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
310 PM EDT SAT MAY 4 2002

...SCATTERED THUNDERSTORMS POSSIBLE ACROSS SOUTHEAST GEORGIA AND
EXTREME SOUTHERN SOUTH CAROLINA LATE THIS AFTERNOON INTO TONIGHT...

A NEARLY STATIONARY FRONT ACROSS THE SAVANNAH RIVER WILL SLOWLY LIFT
NORTHWARD LATE THIS AFTERNOON. LOW PRESSURE WILL DEVELOP ALONG THE
FRONT AND WILL MOVE EASTWARD ACROSS SOUTHEAST GEORGIA AND FAR
SOUTHERN SOUTH CAROLINA. THE LOW AND FRONT WILL INTERACT WITH
TEMPERATURES IN THE MID TO UPPER 80S AND DEWPOINTS AROUND 70...AND
WILL PRODUCE SCATTERED THUNDERSTORMS ACROSS THE AREA LATE THIS
AFTERNOON...MAINLY ACROSS SOUTHEAST GEORGIA AND FAR SOUTHERN SOUTH
CAROLINA...WHICH WILL CONTINUE INTO THE EVENING HOURS. SOME OF THESE
STORMS MAY BECOME SEVERE.  THE MAIN SEVERE WEATHER THREATS WILL BE
WIND GUSTS IN EXCESS OF 60 MPH...AND LARGE HAIL.

SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON AND EVENING.
SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD MONITOR THE
WEATHER AND REMAIN ALERT AND BE PREPARED TO TAKE ACTION IN THE EVENT
OF A WATCH OR WARNINGS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

WOODWORTH

The radar

The Charleston,SC radar (KCLX), 73 km away, was scanning. The volume nearest the first event began at 00:29 UTC.

Open the radar archive at this moment

Event by event

3 tornado, 2 thunderstorm wind, 1 hail. Local standard time, as filed.

Tornado, Dorchester

When
May 4, 7:30 PM EST to 7:33 PM EST
Where
Dorchester County, 2 mi SE of St George
Rating
F0
Path length
0.2 mi
Path width
25 yd
Reported by
NWS STORM SURVEY
Coordinates
33.167, -80.550

A tornado touched down briefly just outside of St. George. Several trees had branches that were twisted off and a several trees were pushed over.

Tornado, Dorchester

When
May 4, 7:55 PM EST to 7:58 PM EST
Where
Dorchester County, 2 mi W of Ridgeville
Rating
F0
Path length
0.2 mi
Path width
25 yd
Reported by
NWS STORM SURVEY
Coordinates
33.100, -80.350

Brief tornado touch down in a wooded area several small trees were pushed over and some small limbs were twisted off.

Tornado, Berkeley

When
May 4, 8:10 PM EST to 8:13 PM EST
Where
Berkeley County, 1 mi W of Goose Creek
Rating
F0
Path length
0.1 mi
Path width
20 yd
Reported by
NWS STORM SURVEY
Coordinates
32.983, -80.050

A brief tornado touch down pushed over several trees.

Thunderstorm Wind, Charleston

When
May 4, 8:10 PM EST
Where
Charleston County, Ladson
Measured
50 kt (58 mph)
Reported by
GENERAL PUBLIC
Coordinates
32.983, -80.100

Several large tree limbs were down.

Thunderstorm Wind, Berkeley

When
May 4, 10:15 PM EST
Where
Berkeley County, Shulerville
Measured
50 kt (58 mph)
Reported by
UTILITY COMPANY
Coordinates
33.183, -79.633

Several power lines were down.

Hail, Charleston

When
May 4, 10:30 PM EST
Where
Charleston County, Awendaw
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
33.033, -79.617

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2002Every state in 2002This day in weather historyThe tornado archive for South Carolina, 2002Warnings in South Carolina, May 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5296194, 5296195, 5296196, 5296197, 5296198, 5296199.